Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 33, NWS Cheyenne, WY

June 27, 1999Niobrara County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 27, 1999, 3:14 PM MDT for Niobrara County, Wyoming. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1999, 3:14 PM MDT (21:14 UTC)
Expired
Jun 27, 1999, 3:45 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Niobrara County, WY

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:28 PM MDTTornado F0Lusk, WYTornado reported on U.S. Highway 85 at mile marker 174, just outside of Lusk, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 272115 RRA
TORCYS
WYC027-272145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  NIOBRARA COUNTY IN EASTERN WYOMING

* UNTIL 345 PM MDT

* AT 312 PM MDT... SPOTTERS INDICATED A TORNADO 15 MILES EAST OF LANCE
  CREEK... MOVING EAST TO NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  REDBIRD AROUN&D 340 PM

A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT
AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WCJIN-WYNE
PAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:30 PM MDT, 44 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 44 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

ETA/NGM NOW RATHER SIMILAR WITH UPSTREAM SHORTWAVE MOVING ACROSS
WY TODAY AND ACROSS THE NEBRASKA PANHANDEL TONIGHT. HIGH DEW
POINTS...AN ALREADY DESTABILIZING AIR MASS AND A FAVORABLE WIND SHEAR
PROFILE OVER THE CHEYENNE COUNTY WARNING AREA FROM THE LARAMIE RANGE
EAST THROUGH THE NEBRASKA PANHANDLE MEANS AN ACTIVE AFTERNOON AND
EVENING OF STRONG CONVECTION. TODAYS 940 IS ON TARGET.

WILL LIKELY SEE CONVECTION EXTENDING WELL PAST MIDNIGHT OVER THE
PANHANDEL BUT EXPECT INTENSITY OF STORMS TO DECREASE SOME BY LATE
EVENING.

A DRIER NORTHWEST FLOW ALOFT FORECASTED INTO THE CWA FOR MONDAY
THROUGH TUESDAY AS HEIGHTS REBOUND OUT WEST.  THUS LOOK FOR A MORE
QUIET DAY MONDAY AND AGAIN TUESDAY WITH LOW PM POPS.

.CYS...
WY...NONE.
NE...FLASH FLOOD WATCH LT AFTN TIL 10 PM SRN NEBRASKA PNHDL ZNS 20..
     54..55.
PAL

In the hours before

Special weather statement, Jun 27, 2:30 PM MDT, 44 minutes before
WYZ054>060-064-066>070-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA
PANHANDLE UNTIL 8 PM THIS EVENING...

UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE
HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING.  SUNSHINE WILL
AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS.  IN
ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA
LATER IN THE DAY.  WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND
WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS.

THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL.  WITH THE
FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER
CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER
IMMEDIATELY.  RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

STARK
WCJIN-WYSE-WYNE
Special weather statement, Jun 27, 2:30 PM MDT, 44 minutes before
WYZ054>060-064-066>070-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA
PANHANDLE UNTIL 8 PM THIS EVENING...

UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE
HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING.  SUNSHINE WILL
AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS.  IN
ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA
LATER IN THE DAY.  WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND
WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS.

THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL.  WITH THE
FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER
CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER
IMMEDIATELY.  RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

STARK
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:48 PM MDTSevere Thunderstorm WarningCYSConverse47 min
Jun 26, 7:05 PM MDTSevere Thunderstorm WarningCYSPlatte40 min
Jun 26, 7:53 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jun 26, 8:31 PM MDTSevere Thunderstorm WarningCYSPlatte49 min
Jun 26, 8:45 PM MDTTornado WarningCYSGoshen35 min
Jun 27, 1:41 PM MDTSevere Thunderstorm WarningCYSConverse49 min
Jun 27, 2:08 PM MDTSevere Thunderstorm WarningCYSNiobrara32 min
Jun 27, 2:59 PM MDTSevere Thunderstorm WarningCYSPlatte36 min
Jun 27, 3:31 PM MDTSevere Thunderstorm WarningCYSPlatte29 min
Jun 27, 3:37 PM MDTTornado WarningCYSPlatte33 min
Jun 27, 3:51 PM MDTSevere Thunderstorm WarningCYSGoshen49 min
Jun 27, 4:34 PM MDTTornado WarningCYSGoshen21 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.